Urticaria and angio-oedema due to ziprasidone


Akkaya C. , Sarandol A., Aydogan K., Kirli S.

JOURNAL OF PSYCHOPHARMACOLOGY, vol.21, no.5, pp.550-552, 2007 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 21 Issue: 5
  • Publication Date: 2007
  • Doi Number: 10.1177/0269881106075273
  • Title of Journal : JOURNAL OF PSYCHOPHARMACOLOGY
  • Page Numbers: pp.550-552

Abstract

Antipsychotic medications are commonly associated with adverse cutaneous reactions (ACRs) in approximately 5% of patients. Angio-oedema accompanying unticaria is one of the most serious ACRs. The 36-year-old female patient who was diagnosed with 'Paranoid schizophrenia' 6 years ago, was commenced on ziprasidone 120 mg/day. On day 30 of the treatment, the patient presented urticarial papules and plaques all over the body and angio-oedema in the face. The patient was diagnosed as 'Urticaria+Angio-oedema'. The development of ACRs after the initation of ziprasidone monotherapy, disappearance of Lesions after the discontinuation of this antipsychotic, and positive intradermal skin test all suggests a possible causal relationship between ACRs and ziprasidone. To our knowledge, this is the first reported case of unticaria and angio-oedema due to ziprasidone monotherapy. Ziprasidone is a valid and effective choice amongst antipsychotic medications, but this case calls for caution regarding ACRs at the time of prescribing.